Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 164, NWS Lincoln, IL

July 26, 2002Macon County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 26, 2002, 11:03 PM CDT for Macon County, Sangamon County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2002, 11:03 PM CDT (04:03 UTC)
Expired
Jul 27, 2002, 12:00 AM CDT
In force
57 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Macon County, IL, Sangamon County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS53 KILX 270403
SVRSPI
ILC115-167-270500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1101 PM CDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN CENTRAL ILLINOIS
  SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL MIDNIGHT CDT

* AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BUFFALO...OR ABOUT 15 MILES EAST OF
  SPRINGFIELD...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUFFALO
  MECHANICSBURG
  ILLIOPOLIS
  NIANTIC

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3993 8942 3980 8941 3981 8910 3991 8909

AUTEN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:15 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 26, 9:15 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT FRI JUL 26 2002

WILL BE UPDATING FCST TO ADJUST WORDING FOR SCATTERED THUNDERSTORMS
FOR TONIGHT. SOME HAVE ALREADY DEVELOPED IN WESTERN IL AND ARE
MOVING EAST AND SOUTHEAST. ANOTHER AREA OF STRONGER STORMS HAS
DEVELOPED IN NE MO AND WRN IA. THIS WILL EVENTUALLY MOVE INTO WRN
IL LATER TONIGHT AND CONTINUE THROUGH THE OVERNIGHT HOURS.

UPDATE OUT SHORTLY.

.ILX...NONE.

AUTEN

In the hours before

Local storm report, Jul 26, 5:05 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
505 PM CDT FRI JUL 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 AM    PEORIA                    IL   WIND DAMAGE
07/26/02   PEORIA                         METAL STORAGE SHED BLOWN
                                          OFF BASE AND OVER A FENCE.
                                          NUMEROUS HEALTHY LIMBS
                                          DOWN, SOME UP TO 6-8 INCHES
                                          IN DIAMETER. REPORTED BY
                                          SWOP OBSERVER.

GEELHART
Local storm report, Jul 26, 5:15 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
515 PM CDT FRI JUL 26 2002

SUMMARY REPORT FROM JULY 26 SO FAR...

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    KICKAPOO                  IL   .75 INCH HAIL
07/26/02   PEORIA

0500 AM    PEORIA                    IL   2.00 INCH HAIL
07/26/02   PEORIA                         REPORTED AT THE
                                          INTERSECTION OF WILLOW
                                          KNOLLS ROAD AND UNIVERSITY
                                          DRIVE.

0505 AM    PEORIA                    IL   WIND DAMAGE
07/26/02   PEORIA                         METAL STORAGE SHED BLOWN
                                          OFF BASE AND OVER A FENCE.
                                          NUMEROUS HEALTHY LIMBS
                                          DOWN, SOME UP TO 6-8 INCHES
                                          IN DIAMETER. REPORTED BY
                                          SWOP OBSERVER. TIME
                                          ESTIMATED.

0515 AM    MACKINAW                  IL   1.00 INCH HAIL
07/26/02   TAZEWELL                       REPORTED BY COOPERATIVE
                                          OBSERVER

0515 AM    MACKINAW                  IL   60 MPH TSTM WIND GUST
07/26/02   TAZEWELL                       WIND GUST ESTIMATED BY
                                          COOPERATIVE OBSERVER.

0525 AM    PEKIN                     IL   WIND DAMAGE
07/26/02   TAZEWELL                       TREES AND POWERLINES DOWN
                                          ON ROUTE 9 EAST OF PEKIN.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:43 PM CDTSevere Thunderstorm WarningILXFulton, Mason62 min
Jul 26, 11:20 PM CDTSevere Thunderstorm WarningILXFulton40 min
Jul 26, 11:38 PM CDTSevere Thunderstorm WarningILXLogan52 min
Jul 27, 12:54 AM CDTFlash Flood WarningILXLogan, Sangamon6 hr
Jul 27, 3:42 AM CDTFlash Flood WarningILXKnox4 hr
Jul 27, 3:45 AM CDTFlash Flood WarningILXKnox4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.